Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Welcome to Just answer !
Kindly please tell what is the colour of blood found in her stools ? Was it bright red or dark / blackish red ?
I actually don't know - what's the difference?
hi - are you still there?
Thanks for the inputs.
Well i have answered your question previously just after you have posted above follow up query but you have at that moment opted me out of the question , so my answer could not reach you.You see at times it takes a few more minutes to provide an extensive answer hence some delay occurs.
Well now coming to your queries.
The difference in the color of blood is important because it tells us about the source or location of lesion in the body which is leading to such blood in stools. While bright red in color in stools originates from a lower gastrointestinal tract lesion on the other hand dark / blackish red color blood in stools originates from upper gastrointestinal tract . The dark/ blackish red color blood in stools is called as malena.
Zoloft is known to cause albeit in rare cases malena as well as rectal hemorrhage that is rectal bleeding which may be seen as a blood in stools , as a side effect so it is most possibly zoloft that has lead to blood in stools. Besides this zoloft also causes constipation and bitter taste. So since this drug is causing serious side effects thereby warranting it's withdrawal from the drug regime.
Also as far as combination of zoloft with doxepin is concerned it is not usually used and kept as one of the last options , reason being their combination can lead to a serious life threatening complication called as Serotonin syndrome owing to excessive serotonin levels in the body brought about their combination. So this combination is not appropriate for your mother when individually zoloft is causing serious side effects as mentioned above and together this combination poses risk for serotonin syndrome.
Lastly i will also like to address here that Doxepin has become ineffective after it's prolonged use and that is why your mother has been still struggling with anxiety and depression symptoms despite being on this drug regime.
So overall this drug regime has been producing side effects which are outweighing it's benefits , so for much better results and mitigation of her symptoms without having to deal with any of the side effects , she needs to be put on a new drug regime.
I am mentioning below a drug regime that you shall discuss with your doctor..
-- zoloft needs to be withdrawn as soon as possible and then assess the blood in stools over the next 2 weeks, it will most likely stop but if it continues then this will warrant thorough evaluation by a Gastroenterologist .
-- Doxepin also needs to be withdrawn as it has lost it's effectiveness after prolonged usage owing to her body's development of increased tolerance / resistance against this drug.
-- After both these drugs have been withdrawn from the drug regime one after the other , she needs to be started on a new combination of drugs.I am mentioning below two combinations from which any one can be chosen and used to replace zoloft and doxepin.
1) Effexor XR ( Venlafaxine) at dose of 37.5 mg twice a day and Trazodone at dose of 50 mg / day at bedtime .
2) Lexapro ( escitalopram ) at dose of 10-20 mg / day and Wellbutrin xl ( bupropion) at dose of 150-300 mg / day .
Any one of these two drug combinations can be tried in place of zoloft and doxepin. Both of them are capable of managing her underlying depression and anxiety without causing any of the current side effects.
Also it must be mentioned here that once her underlying conditions are controlled , then lithium too is to be withdrawn albeit slowly by tapering down it's dose.
So to summarize.
-- Zoloft is the drug most possibly causing the blood in stools, so it needs to be withdrawn immediately and then assessment of her side effects to be done in the next 2-3 weeks.
-- Doxepin is to be withdrawn too because it has become ineffective , plus it's combination with zoloft is risky.
-- Any one of the above mentioned drug combinations should be used to replace the above two drugs.
-- Once her symptoms are gone then lithium shall be withdrawn too.
Kindly discuss this with her doctor.
I hope this helps.
Wish you all the best.
Please kindly leave a Positive rating if you are satisfied with the answer as only then will i be credited for my service.
If there is any further assistance needed please feel free to ask using the reply button.
You are welcome.